Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Birmingham, AL

April 24, 2003Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 24, 2003, 3:20 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:20 PM CDT (20:20 UTC)
Expired
Apr 24, 2003, 4:00 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Elmore County, AL, Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS54 KBMX 242020
SVRBHM
ALC051-101-242100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM COOSADA TO 18 MILES WEST OF
  PINTLALA...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BLUE
RIDGE...CARTERS HILL...DANNELLY FIELD...MATHEWS...MILLBROOK...
MONTGOMERY...MOUNT MEIGS...PINE LEVEL...SNOWDOUN...SPRAGUE AND
WETUMPKA.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3236 8648 3241 8640 3249 8640 3260 8632
          3248 8590 3243 8602 3228 8595 3225 8601
          3199 8600 3201 8627 3206 8629 3207 8640
          3225 8640 3228 8648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:29 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 24, 2:29 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 PM CDT THU APR 24 2003

UPATED PRELIMS

HELLO WEATHER FANS.  WELCOME TO GAME 1 OF A 2 DAY SERIES. WERE
ALREADY WELL UNDER WAY WITH GAME 1.  BRINGING YOU UP TO SPEED...THE
VISITING TEAM REALLY RUN THE SCORE UP ALONG THE RED RIVER
VALLEY YESTERDAY (LOTS OF SVR WX REPORTS).  IT WILL BE INTERESTING TO
SEE IF IT CAN KEEP THAT PACE UP.

WE HAVENT SEEN ANY NASTY JUNK (SEVERE WX) FROM THE VISITING TEAMS
PITCHER SO FAR TODAY.  I MUST ADMIT...ITS VERY IMPRESSIVE LOOKING...
COVERING HALF OF MS AND AL (HUGE MCS).  THE ONE GOOD THING THE HOME
TEAM (ALABAMA) HAS GOING FOR IT WAS THE CLOUD COVER ALL
MORNING...HAMPERING THE FIELD FROM HEATING UP.  THIS SHOULD KEEP THE
PITCHES UP IN THE STRIKE ZONE (ELEVATED STORMS).  (NOT THINKING
WELL SEE ANY SEVERE WX DUE TO THE WARM FRONT NOT PROGRESSING
NORTHWARD.  TEMPS HAVE DROPPED BACK INTO THE MID TO UPPER 50S...AND
WILL NOT LIKELY REBOUND.) IN THE MEANTIME...ITS GOING TO CONTINUE TO
LAY DOWN THE RAIN AND LIGHTNING. WELL KEEP A WATCH ON THE PITCH
COUNT (RAINFALL AMOUNTS)...THIS PITCHER LOOKS LIKE ITS IN IT FOR THE
LONG-HAUL WITH ANOTHER WARMING UP IN THE BULL-PEN. (OVER WEST MS).

TOMORROWS GAME SLIGHTLY DIFFERENT.  STILL THINKING AN AFTERNOON
EARLY EVENING GAME WITH THE PLAYING FIELD SEEING A FAIRLY DECENT
AMOUNT OF SUN. (DRY SLOT MOVING OVER WITH VERY STRONG SOUTHWESTERLY
FLOW.  TEMPS WILL REACH UP INTO THE UPPER 70S TO MID 80S. WITH THE
ABOVE MENTIONED COOLER TEMPS ALOFT (STEEP LAPSE RATES)...THINGS WILL
LIKELY POP.) THE PITCHER LOOKS LIKE A KNUCKLE AND FAST BALLER (HAIL
AND STRAIGHT LINE WINDS).  KEY POINTS FOR THE HOME TEAM...STAY ALERT
AND BE READY TO ACT.  AS USUAL...THE FRIENDLY STAFF HERE AT NWS
BIRMINGHAM WILL BRING YOU THE PLAY BY PLAY.

BEGINNING SATURDAY...THE HOME TEAM WILL TAKE SOME TIME OFF TO ENJOY
THE SPRING TIME WEATHER.  COLD FRONT MOVES THRU DURING EARLY ON
SATURDAY...ISSUING IN PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS BY
SUNDAY.  NO MORE GAMES THRU THE EXTENDED.

BHM TB 055/079 053/072 051 90+852
MGM TB 056/083 057/075 052 90+852

.BHM...NONE.
Hazardous weather outlook, Apr 24, 1:33 PM CDT, 1 hour 47 minutes before
ALZ011>015-017>050-242030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING
ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH
ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT.  SOME OF
THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE
NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY
MIDNIGHT.  THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS.

THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY.
THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE
...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING
POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING
THE DAY ON FRIDAY.

In the hours before

Special weather statement, Apr 24, 12:04 PM CDT, 3 hours 16 minutes before
ALZ022-241745-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 1245 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF ETHELSVILLE...MOVING NORTHEAST AT
30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ETHELSVILLE THROUGH
1245 PM CDT.

LAT...LON 3332 8831 3353 8828 3353 8793
Special weather statement, Apr 24, 1:31 PM CDT, 1 hour 49 minutes before
ALZ032-241915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR HALE COUNTY UNTIL 215 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF SAWYERVILLE...MOVING EAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAWYERVILLE...
GREENSBORO AND NEWBERN THROUGH 215 PM CDT.

LAT...LON 3274 8782 3276 8779 3281 8748 3268 8748
          3266 8753 3259 8753 3258 8774 3264 8779
          3271 8779
Special weather statement, Apr 24, 1:56 PM CDT, 1 hour 24 minutes before
ALZ033-034-241945-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
245 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CENTREVILLE TO 9 MILES SOUTHWEST OF
MARION...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEIBERGER...CENTREVILLE...BRENT...OAKMULGEE...RANDOLPH AND LAWLEY
THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3247 8752 3303 8720 3304 8689 3284 8689
          3284 8701 3250 8712 3249 8742 3245 8743
Special weather statement, Apr 24, 2:22 PM CDT, 58 minutes before
ALZ035-040>042-242000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES...DALLAS...AUTAUGA AND
CHILTON COUNTIES UNTIL 300 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MAPLESVILLE TO 13 MILES WEST OF JONES...
MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MAPLESVILLE...JONES...CLANTON...TYLER...BILLINGSLEY...WHITE HALL...
VERBENA AND POSEYS CROSSROADS THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3283 8694 3284 8688 3290 8688 3290 8650
          3275 8642 3241 8641 3236 8650 3228 8649
          3223 8641 3223 8694
Special weather statement, Apr 24, 2:40 PM CDT, 40 minutes before
ALZ036-242015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA COUNTY UNTIL 315 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MARBLE VALLEY TO 25 MILES SOUTHWEST OF
MARBLE VALLEY...MOVING NORTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MARBLE
VALLEY...WEOGUFKA...STEWARTVILLE AND ROCKFORD THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3303 8652 3310 8647 3311 8609 3286 8602
          3286 8645 3293 8651
Special weather statement, Apr 24, 3:05 PM CDT, 15 minutes before
ALZ037-042>044-242045-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT THU APR 24 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES...MONTGOMERY...ELMORE
AND TALLAPOOSA COUNTIES UNTIL 345 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM TITUS TO BENTON...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
TITUS...BENTON...WHITE HALL...MILLBROOK...LOWNDESBORO...COOSADA...
WETUMPKA AND HAYNEVILLE THROUGH 345 PM CDT.

LAT...LON 3228 8686 3240 8665 3234 8654 3241 8640
          3275 8636 3275 8608 3262 8570 3259 8581
          3251 8581 3246 8599 3236 8600 3228 8593
          3220 8600 3205 8628

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:52 PM CDTSevere Thunderstorm WarningBMXBullock, Macon53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.